Indiana, 2011

Hail and Damaging Winds in Indiana, June 4, 2011

June 4, 2011 · NWS LOT · 14 events in 5 counties and zones

Severe thunderstorms rapidly developed across parts of northeast Illinois during the afternoon hours of June 4th and then moved across northwest Indiana. Several areas sustained significant wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$352,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms rapidly developed across parts of northeast Illinois during the afternoon hours of June 4th and then moved across northwest Indiana. Several areas sustained significant wind damage. A wind gust to 82 mph was measured in Lowell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 4, 3:04 PM CST, 11 minutes earlier.

Area forecast discussion, Jun 4, 3:04 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
404 PM CDT SAT JUN 4 2011

.MESOSCALE DISCUSSION...
238 PM CDT

BAND OF WEAK...LIKELY SOMEWHAT ELEVATED...CONVECTION EXTENDS FROM
SOUTHERN IOWA EAST-NORTHEAST INTO NORTH CENTRAL ILLINOIS. A RECENT
ACARS SOUNDING FROM ORD SHOWS THAT THE CAP/INVERSION IS WEAKENING
AND LIKELY FEELING THE EFFECTS OF LARGE SCALE ASCENT. THIS WOULD
ALSO LIKELY EXPLAIN THE RECENT UPTICK IN CUMULUS DEVELOPMENT OVER
EASTERN PORTIONS OF OUR CWA. AS THE CURRENT ELEVATED CONVECTION
CONTINUES EASTWARD INTO REGION OF WEAKER CONVECTIVE INHIBITION WOULD
ANTICIPATE EXPLOSIVE INTENSIFICATION OF THESE STORMS...LIKELY WITHIN
THE HOUR. STILL ANTICIPATE MAINLY A MARGINAL HAIL AND OCCASIONAL
MICROBURST TO BE THE PRIMARY SEVERE THREATS...WITH FLASH FLOODING
BEING A POTENTIALLY LARGER HAZARD. LAKE BREEZE BOUNDARY CONTINUES TO
CHARGE INLAND FROM LAKE MICHIGAN AND WHILE BOUNDARY LAYER BEHIND THE
LAKE BREEZE BOUNDARY IS COOLER/LESS UNSTABLE...ANY WELL DEVELOPED
SEVERE STORMS THAT CROSS INTO THE COOL AIR COULD STILL POSE A SEVERE
THREAT FOR SOME LENGTH OF TIME BEFORE WEAKENING.

IZZI

1252 PM CDT...
SHALLOW CONVECTION THAT HAD BEEN DEVELOPING ALONG THE OUTFLOW
BOUNDARY OVER NORTHWESTERN ILLINOIS HAS CHOKED ON THE CONVECTIVE
INHIBITION AS THEY MOVED EAST. A COUPLE OF RECENT ACARS SOUNDINGS
FROM ORD SHOW A VERY FORMIDABLE CAP PRESENT...MUCH STRONGER THAN
WHAT HAD BEEN FORECAST BY MOST MODELS. IN FACT...PLUGGING IN
CURRENT T/TD AT ORD INTO ONE OF THESE SOUNDINGS YIELDS SBCINH
AROUND 100 J/KG. THIS SHOULD BE MORE THAN SUFFICIENT TO NOT ONLY
PREVENT CONVECTION FROM FIRING ALONG THIS QUICKLY ADVANCING
OUTFLOW BOUNDARY...BUT ALSO KEEP A LID ON ANY CONVECTION FIRING
ALONG THE LAKE BREEZE FOR THE NEXT HOUR OR TWO AT LEAST.

RADAR/SATELLITE TRENDS HAVE SHOWN A RECENT DEEPENING OF CONVECTION
OVER SOUTHERN/EASTERN IOWA...WHICH IS LIKELY INDICATIVE OF A WEAKER
CAP IN PLACE THERE AS HEIGHT FALLS AND A GLANCING BLOW OF UVV'S FROM
SHORTWAVE PASSING BY TO THE NORTH LIKELY HAVE ERODED THE CAP
SOMEWHAT. THIS TREND SHOULD CONTINUE EASTWARD INTO NORTHERN ILLINOIS
AND NOW THINKING THAT THE CONVECTION OVER EASTERN/SOUTHERN IOWA HAS
A BETTER CHANCE OF BECOMING THE MORE ROBUST AND SUSTAINABLE
CONVECTION/SEVERE THREAT FOR US THIS AFTERNOON. THE ORIENTATION OF
THIS CONVECTION IS EVEN MORE EAST-WEST THAN WITH THE INITIAL OUTFLOW
SURGE AND AGAIN COULD POSE A VERY REAL THREAT FOR FLASH FLOODING.

IZZI

1145 AM CDT...
ATMOSPHERE CONTINUES TO COOK OVER THE CWA THIS MORNING WITH FULL
SUNSHINE ALLOWING TEMPS TO CLIMB INTO THE MID-UPPER 80S WITH
DEWPOINTS IN THE LOWER 70S. MODIFYING MORNING SOUNDINGS FOR
CURRENT CONDITIONS AND SPC MESOANALYSIS BOTH SUGGEST ATMOSPHERE IS
GROWING STRONGLY UNSTABLE WITH CONVECTIVE INHIBITION QUICKLY
DECREASING.

ONE ROGUE LONG-LIVED THUNDERSTORM CONTINUES TO TRACK ALONG THE
IL/WI BORDER WITH HIGH RESOLUTION VISIBLE SATELLITE IMAGERY
SHOWING AN OUTFLOW BOUNDARY ARCING SOUTH THEN SOUTHWEST FROM THIS
CELL. THIS OUTFLOW BOUNDARY WOULD CERTAINLY SEEM TO BE A PRIME
CANDIDATE TO FOCUS CONVECTIVE INITIATION THIS AFTERNOON AS
REMAINING CONVECTIVE INHIBITION IS REMOVED.

STRONGLY VEERED LOW LEVEL FLOW IS REDUCING DEEP LATER SHEAR
VALUES WITH THE STRONGEST SHEAR IN THE POST FRONTAL/OUTFLOW
ENVIRONMENT. EVEN STILL...30-40KT OF FLOW IN THE 6KM LAYER SHOULD
BE SUFFICIENT TO RESULT IN 20-30KT OF DEEP LAYER SHEAR AND
EVOLUTION INTO ORGANIZED MULTI-CELLULAR CLUSTER.

DESPITE THE SOMEWHAT MARGINAL DEEP LAYER SHEAR VALUES...MLCAPE
VALUES OVER 3500 J/KG AND STEEP MID-LEVEL LAPSE RATES STILL
SUPPORT A THREAT FOR LARGE HAIL...PARTICULARLY BEFORE CONVECTION
MORPHS INTO LINE/CLUSTER. STRONG INSTABILITY/STEEP LAPSE RATES
ALSO SUPPORT A THREAT OF WET-MICROBURSTS AND LOCALIZED WIND
DAMAGE. THREAT FOR WIND DAMAGE COULD TEND TO INCREASE OVER OUR SE
CWA AS CONVECTION WILL HAVE MORE TIME/OPPORTUNITY TO HAVE
DEVELOPED A COLD POOL AND MESOSCALE ORGANIZATION BY THAT POINT.

PROBABLY ONE OF THE BIGGER THREATS THIS AFTERNOON COULD EVOLVE INTO
HEAVY RAINFALL/FLASH FLOODING...ESPECIALLY SOUTH OF INTERSTATE 80.
THE VERY MOIST ENVIRONMENT AND HIGH PRECIPITATION EFFICIENCY COULD
RESULT IN SOME EXTREME RAINFALL RATES...POSSIBLY OVER TWO INCHES
PER HOUR. OUTFLOW BOUNDARY/FRONT IS BECOMING ORIENTED MORE EAST-
WEST OVER SOUTHEAST IOWA INTO NW IL WHICH IS MORE ALIGNED WITH
THE MEAN FLOW AND ANTICIPATED STORM MOTION. THIS COULD RESULT IN
AT LEAST SOME TEMPORARY TRAINING CELLS...WHICH GIVEN POTENTIAL FOR
SUCH HIGH PRECIP RATES COULD RESULT IN FLASH FLOODING. DID
CONSIDER A SHORT FUSED FLASH FLOOD WATCH BUT DECIDED TO JUST HIT
THE POTENTIAL HARD IN HWO SINCE IT IS NOT CURRENTLY EXPECTED TO
TURN INTO ANYTHING VERY WIDESPREAD OF MAJOR.

IZZI

&&

.DISCUSSION...
330 PM CDT

WITH THE ACTIVITY FLARING UP ACROSS THE REGION...WILL KEEP THE
DISCUSSION SHORT THIS AFTERNOON...AND FOCUSED ON THE TIMEFRAME
BEYOND THE CURRENT ACTIVITY...AND EXPECT ACTIVITY TO WIND DOWN
PRETTY QUICKLY THIS EVENING FROM NORTH TO SOUTH.

THE PATTERN WILL STAY SOMEWHAT UNSETTLED FOR THE NEXT FEW DAYS AS
THE FRONT THAT IS CURRENTLY WORKING THROUGH THE AREA...STALLS OUT
TO THE SOUTH. THIS AREA WILL FOCUS SHOWER AND THUNDERSTORM
ACTIVITY SOUTH OF THE I80 CORRIDOR AND OUTSIDE OF THE CHICAGO AND
ROCKFORD METROS. THE OVERNIGHT PERIOD WILL BE A LITTLE BIT OF A
REPRIEVE AS THE COOLER AND DRIER AIR FILTERS IN FROM THE
NORTH...AND EXPECT TEMPERATURES TO BE ON AVERAGE 10 TO 15 DEGREES
COOLER THAN LAST NIGHT AND SIGNIFICANTLY LESS HUMID.

UPPER LEVEL RIDGE ACROSS THE SOUTHERN CONUS WILL CONTINUE TO
RETREAT WEST AND ACROSS THE PLAINS...ORIENTING THE UPPER LEVEL
FLOW TO BE OUT OF THE NORTHWEST. IT CONTINUES TO BE DIFFICULT TO
TIME IN WAVES THAT WILL TOP THE RIDGE AND ADVANCE ACROSS THE AREA
THROUGH MIDWEEK...AND WILL KEEP THE MENTION FOR SHOWERS AND
THUNDERSTORMS AGAIN ON MONDAY AS IT IS DIFFICULT TO TIME IN A WEAK
WAVE THAT IS FORECAST TO RIDE ACROSS. EARLY NEXT WEEK...A STRONGER
WAVE WILL ROUND THE BASE OF A TROUGH ACROSS THE WESTERN CONUS AND
LIFT THROUGH THE CENTRAL ROCKIES AND INTO THE WESTERN HALF OF THE
NORTHERN PLAINS. THIS WILL LIFT A SURFACE LOW THROUGH THAT AREA.
EXTENDING TO THE EAST OF THIS LOW WILL LIFT A WARM FRONTAL
BOUNDARY...THAT WAS THE PREVIOUS BOUNDARY THAT DROPPED SOUTH TODAY
AND STALLED ACROSS CENTRAL ILLINOIS. THIS WILL BRING OUR AREA BACK
TO THE WARM SECTOR AND TEMPERATURES WILL AGAIN JUMP UP INTO TO THE
UPPER 80S TO LOW 90S...ALL OF THE WAY TO THE LAKE.

A FEW OF THE LONGER RANGE MODELS ARE ATTEMPTING TO KICK OUT SOME
LIGHT SHOWERS TUESDAY AFTERNOON. ATMOSPHERE DOES LOOK LIKE
INSTABILITY SHOULD JUMP THAT AFTERNOON BUT THINK WE WILL BE WELL
INTO THE WARM SECTOR AND LIKELY CAPPED. NOT SEEING MUCH OF WHAT
COULD BE ABLE TO LIFT THAT FEATURE AND WILL KEEP THE WORDING DRY
THROUGH THAT TIME. SIMILAR TO WHAT IS HAPPENING TODAY...EXPECT
ANOTHER COLD FRONT TO DRAPE ACROSS THE REGION AND MOVE THROUGH IN
THE AFTERNOON AND EVENING OF WEDNESDAY. SHEA

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 21Z...

* THUNDERSTORMS OVER NORTHEAST IL ENDING BY 01Z.

* NORTHEAST TO EAST WIND.

PAW

//DISCUSSION...UPDATED 18Z...

CONTINUED THE PREVIOUS TSRA TIMING. A FEW CELLS HAVE POPPED UP
OVER NORTHERN IL DURING THE PAST HOUR OR TWO BUT HAVE FAILED TO
DEVELOP FURTHER. SEVERAL BOUNDARIES ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA IN THE INCREASINGLY UNSTABLE AIR. MAY HAVE TO
WAIT FOR CELLS DEVELOPING IN EASTERN IA TO TRIGGER. IN THE
MEANTIME LAKE BREEZE IS STARTING TO MOVE INLAND. THIS WILL SHIFT
THE WINDS AT THE CHICAGO TERMINALS TO THE NORTHEAST BY MID
AFTERNOON AND MAY SERVE AS ANOTHER FOCUS FOR TSRA DEVELOPMENT.

PAW

//ORD AND MDW CONFIDENCE...UPDATED 21Z...

* MEDIUM CONFIDENCE IN TSRA TIMING.

* HIGH CONFIDENCE IN WIND FORECAST.

PAW

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

SUNDAY NIGHT...VFR.
MONDAY...VFR. CHC TSRA.
TUESDAY...VFR.
WEDNESDAY...VFR.
THURSDAY...VFR. CHC TSRA.
FRIDAY...VFR. SLGT CHC TSRA.

RATZER

&&

.MARINE...
253 PM CDT

APART FROM THE POSSIBILITY OF THUNDERSTORMS THIS EVENING AND AGAIN
EARLY NEXT WEEK...WINDS AND WAVES ON THE LAKE SHOULD BE RELATIVELY
QUIET OVER THE NEXT FEW DAYS UNDER THE INFLUENCE OF AN APPROACHING
CENTER OF HIGH PRESSURE. TODAY A LOW PRESSURE CENTER OVER JAMES
BAY HAS DRAGGED A TRAILING COLD FRONT SOUTHEAST ACROSS LAKE
MICHIGAN. THE FRONT SITS JUST SOUTH OF THE LAKE AS OF MID
AFTERNOON AND WILL CONTINUE TO DRIFT TOWARD THE OHIO VALLEY
TONIGHT AND TOMORROW. HIGH PRESSURE BUILDS ACROSS THE WESTERN
GREAT LAKES TONIGHT BEHIND THE FRONT AND WILL DRIFT SLOWLY ACROSS
THE CENTRAL GREAT LAKES THROUGH MONDAY. LOW PRESSURE WILL DEVELOP
ACROSS THE NORTHERN HIGH PLAINS TUESDAY...WHICH WILL HELP TO LIFT
THE FRONT BACK NORTH FROM THE OHIO VALLEY AND ACROSS THE WESTERN
LAKES AS A WARM FRONT.

LENNING

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jun 4, 1:46 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
246 PM CDT SAT JUN 4 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
052000-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
246 PM CDT SAT JUN 4 2011 /346 PM EDT SAT JUN 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  STRONG THUNDERSTORMS WHICH MAY PRODUCE:

  * DAMAGING WINDS IN EXCESS OF 60 MPH
  * HALF DOLLAR SIZED HAIL
  * HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING

  AREAS AFFECTED AND TIMING:

  * THUNDERSTORMS ARE ANTICIPATED TO DEVELOP ALONG AND AHEAD OF A
    COLD FRONT ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS
    AFTERNOON AND POSSIBLY LINGER INTO THE EARLY EVENING SOUTH OF
    THE KANKAKEE RIVER.

  DISCUSSION:

   * A COLD FRONT WILL CONTINUE TO MOVE SLOWLY SOUTHWARD ACROSS
     THE REGION THIS AFTERNOON. THE ATMOSPHERE HAS BECOME
     EXTREMELY UNSTABLE AHEAD OF THE FRONT...WHICH SHOULD ALLOW
     THUNDERSTORMS ALONG THE FRONT TO CONTINUE AND INCREASE IN
     INTENSITY. WHILE WINDS ALOFT ARE NOT ESPECIALLY STRONG...THE
     MAGNITUDE OF THE INSTABILITY WILL LIKELY COMPENSATE AND ALLOW
     FOR SOME OF THE STORMS TO BECOME SEVERE WITH LARGE HAIL AND
     DAMAGING WINDS. THE VERY MOIST ENVIRONMENT WILL ALSO ALLOW
     THE STORMS TO PRODUCE EXTREMELY HEAVY DOWNPOURS...WHICH COULD
     RESULT IN LOCALIZED FLASH FLOODING.

PORTIONS OF THE KANKAKEE AND ILLINOIS RIVERS WILL REMAIN IN
FLOOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH
MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. SOME OF
THESE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

PORTIONS OF THE KANKAKEE AND ILLINOIS RIVERS WILL REMAIN IN
FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-052000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
246 PM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY. SOME OF THESE STORMS
MAY PRODUCE WIND GUSTS ABOVE 34 KNOTS AND PENNY SIZE HAIL OR
LARGER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH MONDAY
NIGHT AND AGAIN WEDNESDAY NIGHT THROUGH FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-052000-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
246 PM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS SOUTHERN LAKE
MICHIGAN. SOME OF THESE STORMS MAY PRODUCE WIND GUSTS ABOVE 34
KNOTS AND PENNY SIZE HAIL OR LARGER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH MONDAY
NIGHT AND AGAIN WEDNESDAY NIGHT THROUGH FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

In the hours before

Local storm report, Jun 4, 2:56 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
356 PM CDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             ROMEOVILLE              41.65N 88.09W
06/04/2011  M1.00 INCH       WILL               IL   OFFICIAL NWS OBS

            AT NWS OFFICE

&&

WDM
Local storm report, Jun 4, 2:57 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
357 PM CDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 W PLAINFIELD          41.62N 88.22W
06/04/2011  M1.75 INCH       WILL               IL   TRAINED SPOTTER

&&

WDM
Local storm report, Jun 4, 3:00 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             PLAINFIELD              41.62N 88.20W
06/04/2011  M0.25 INCH       WILL               IL   TRAINED SPOTTER

            135TH STREET

0342 PM     HAIL             PLAINFIELD              41.62N 88.20W
06/04/2011  M0.75 INCH       WILL               IL   TRAINED SPOTTER

            RT 59 AND 135TH ST

&&

WDM
Local storm report, Jun 4, 3:01 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
401 PM CDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             SSE PLAINFIELD          41.62N 88.20W
06/04/2011  M0.75 INCH       WILL               IL   COCORAHS

&&

WDM
Local storm report, Jun 4, 3:03 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
403 PM CDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             NORTH RIVERSIDE         41.85N 87.82W
06/04/2011  M0.75 INCH       COOK               IL   TRAINED SPOTTER

&&

WDM
Local storm report, Jun 4, 3:04 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
404 PM CDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             CHICAGO                 41.88N 87.63W
06/04/2011  M0.25 INCH       COOK               IL   TRAINED SPOTTER

            UIC

&&

WDM

The radar

The Chicago radar (KLOT), 53 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lake

When
June 4, 3:15 PM CST to 3:17 PM CST
Where
Lake County, 0.6 mi WNW of St John to 0.85 mi SE of St John
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.452, -87.481

A semi truck was blown over. Trees two to three feet in diameter were blown down. Tops of pine trees were also blown off.

Thunderstorm Wind, Lake

When
June 4, 3:37 PM CST
Where
Lake County, 1.16 mi NW of North Hayden
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.290, -87.488

A wind gust to 70 mph was estimated near White Oak and 181st Avenues.

Thunderstorm Wind, Lake

When
June 4, 3:38 PM CST
Where
Lake County, 1.5 mi S of Crown Pt
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.398, -87.370

Large trees were blown down south of Crown Point near a hospital and the fairgrounds.

Thunderstorm Wind, Lake

When
June 4, 3:39 PM CST
Where
Lake County, 0.69 mi N of North Hayden
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.290, -87.468

A billboard and a 40 foot tall tree were blown down near Route 41 and Route 2.

Thunderstorm Wind, Lake

When
June 4, 3:41 PM CST
Where
Lake County, 2.5 mi NNE of Orchard Grove
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.313, -87.332

Trees and signs were blown down.

Thunderstorm Wind, Lake

When
June 4, 3:42 PM CST to 3:48 PM CST
Where
Lake County, 2.58 mi N of Dinwiddie to 3.31 mi ESE of Range Line
Measured
96 kt (110 mph) estimated gust
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
41.317, -87.319

The National Weather Service conducted an aerial survey and determined that the damage was spread out across a path approximately two miles wide. All trees and debris appeared to be blown down in the same direction, to the southeast.

The most intense damage occurred from just east of Interstate 65 and Route 2 southeast toward the Kankakee River and the Lake Porter county line. A semi truck was blown over near exit 240 and part of the roof of a weigh station was blown off near mile marker 243, both on Interstate 65. Hundreds of large trees were snapped or uprooted. Some detached garages, farm outbuildings and grain bins were destroyed or severely damaged. Homes suffered some loss of shingles. There were five metal tress electrical towers collapsed near Route 2 and Clay Street. Although the EF guide would suggest stronger winds may be required to collapse the towers, none of the other nearby observed damage was consistent with wind speeds higher than around 110 mph.

Thunderstorm Wind, Lake

When
June 4, 3:44 PM CST
Where
Lake County, Lowell
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
41.280, -87.420

Thunderstorm Wind, Lake

When
June 4, 3:45 PM CST to 3:50 PM CST
Where
Lake County, 2.34 mi WSW of Belshaw to 1.81 mi NE of Range Line
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.231, -87.488

Many trees and power lines were blown down across southern Lake County.

Thunderstorm Wind, Porter

When
June 4, 3:50 PM CST to 3:53 PM CST
Where
Porter County, 2.3 mi SSW of Hebron to 0.72 mi NE of Hebron
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.289, -87.217

Route 2 from Lake County into Porter County was impassable due to numerous trees and utility poles blown down. As many as 60 trees were either damaged or blown down in Hebron. Trees and structures were damaged along 900S.

Thunderstorm Wind, Jasper

When
June 4, 3:56 PM CST
Where
Jasper County, 1 mi NW of Demotte
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.210, -87.214

Grain bins and an outbuilding were destroyed northwest of De Motte.

Thunderstorm Wind, Jasper

When
June 4, 4:10 PM CST to 4:12 PM CST
Where
Jasper County, Wheatfield
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.200, -87.050

Several trees and tree limbs were blown down in and around Wheatfield.

Hail, Newton

When
June 4, 4:58 PM CST to 4:59 PM CST
Where
Newton County, Kentland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.770, -87.430

Thunderstorm Wind, Benton

When
June 4, 6:16 PM EST to 6:17 PM EST
Where
Benton County, 0.58 mi N of Earl Park to 0.77 mi E of Earl Park
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.688, -87.422

A wind gust to 78 mph was measured in Earl Park. Several trees were blown down or uprooted including a 30 inch diameter tree that was snapped off 3 feet from its base.

Thunderstorm Wind, Benton

When
June 4, 6:33 PM EST to 6:38 PM EST
Where
Benton County, 1.29 mi W of Boswell to 0.84 mi E of Templeton
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.521, -87.404

Numerous trees and power lines were blown down across southern Benton County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321274, 321275, 343438, 321278, 343446, 321286, 321280, 321308, 321311, 343436, 321292, 321290, 321298, 321304.